Iowa, 2018Tornado and Hail in Iowa, May 28, 2018
May 28, 2018 · NWS DMX · 24 events in 9 counties and zones
A juicy air mass was in place across the region with highs into the mid 90s and dew points into the mid 60s to low 70s. Resulting SB and MUCAPE values were in the 3000 to 4000 J/kg values.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $340,000
- Crop damage
- $100
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A juicy air mass was in place across the region with highs into the mid 90s and dew points into the mid 60s to low 70s. Resulting SB and MUCAPE values were in the 3000 to 4000 J/kg values. Other supporting factors for sustained severe storms were relatively lacking with little effective helicity to speak of, let alone effective shear. DCAPE, however, was fairly robust in the 1400-1700 J/kg range. Additionally, a weak north-south boundary was laid up across western Iowa that saw a brief landspout near Plover during initial development of storms. Overall, the majority of reports through central and northern Iowa were severe hail and winds from short-lived convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 11:36 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, May 28, 11:36 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1236 PM CDT Mon May 28 2018
...18z Aviation Update...
.SHORT TERM.../Today through Tonight/
Issued at 347 AM CDT Mon May 28 2018
Monday's weather will be a slight variation of Sunday's -- hot with
an isolated to scattered chance of afternoon thunderstorms mainly
focused near and west of I-35. Upper level ridge will remain over
the region, but will begin shifting eastward today as trough of low
pressure over the Intermountain West begins to lift northeastward.
850mb temperatures will be a degree or so lower than yesterday, but
will still be well above normal for this time of year. As was the
case yesterday, the available model guidance 10th percentile high
temperatures for both Des Moines and Waterloo would set new records
and the current forecast smashes those records again by 4 or more
degrees. Boundary layer mixing throughout the morning will have
dewpoints lowering into low and middle 60s in the afternoon. This
will translate to heat index values between the middle 90s to near
100 degrees. With the heat health system indicating an elevated
concern for urban effects of cumulative heat in this dry tropical
airmass and what will almost certainly be a third day in a row of a
record high temperature in Des Moines, a heat advisory will once
again be raised for the Des Moines metro this afternoon into early
this evening.
Beyond the heat today, a subtle shortwave trough embedded within the
longwave trough will eject toward the area impinging on western Iowa
by this afternoon. Convective allowing and to a lesser extent
convective permitting models all indicate showers and thunderstorms
beginning to develop by mid-afternoon. Unlike Sunday, the signal in
these models is much more robust as there will be synoptic scale
forcing versus the weak convergence/convective temperature
exceedance. However, there is still quite the disparity in placement
of the convection. Overall, models favor western Iowa as that is
where the weak forcing will be maximized, though time lagged HRRR,
WRF-ARW, and ESRL HRRR indicate the possibility of convection being
a bit farther east. For now, will focus shower and thunderstorm
chances over western parts of the forecast area this afternoon into
early this evening. RAP, NAM, and GFS soundings all indicate DCAPE
values near or well in excess of 1500 J/kg this afternoon so storms
may pose a risk of gusty winds.
After thunderstorms dissipate this evening, skies will be partly to
mostly clear. It will be another warm night, but low temperatures
should be several degrees away from record high low temperatures.
.LONG TERM.../Tuesday through Sunday/
Issued at 347 AM CDT Mon May 28 2018
Somewhat active to begin the extended range with two converging
systems nearing Iowa Tuesday into Wednesday. One being an upper
trough currently moving across the southern Rockies and the other
being Alberto moving through the Gulf of Mexico. The western US
trough will lift ENE through the western high plains of WY/CO/MT
Tuesday and into the Dakotas by early Wednesday, while Alberto lifts
north northwestward through FL and into IL/IN by early Wednesday.
Moisture will stream northward Tuesday into Wednesday and into Iowa
between these two systems. However the flow remains quite weak, so
overall push of moisture to be marginal. Expect mainly diurnally
driven storms initially Tuesday afternoon into early evening across
the area, with better chances for more widespread storms/rain
chances late Tuesday night into Wednesday morning as the two upper
troughs begin to somewhat merge and better push of moisture into the
state expected and the western upper trough nudges into
northern/western Iowa. As these two systems merge, they lift
northeastward into the Great Lakes region into Thursday. Therefore
expect precip chances shift more north and east into Wednesday
night, with dry conditions into Thursday.
Upper ridging then to build into the state Friday, with the GFS/EC
bringing another weak upper trough through the northern Plains
topping the ridge. EC stronger with the system than the GFS which
could bring another chance for some storms across the area Saturday
into Saturday night. Upper ridging then builds in stronger for
Sunday into early next week with dry conditions returning to end the
forecast period Sunday and beyond. Overall threat for severe storms
with any of the thunderstorm chances somewhat small. Instability
looking ok, but bulk deep layer shear fairly weak. Better chances as
you move to the western portion of the forecast area closer to the
upper trough Tuesday. As for temperatures overall pattern to suggest
the above average trend to continue through the entire forecast
period. Thermal ridge to build into Iowa Friday ahead of the weak
wave for Saturday which should allow temps to climb back into the
low to mid 90s. This may even be too cool, but did nudge guidance
temps up some for Friday into Saturday. Temperatures should then
cool a bit to closer to the seasonal averages behind Saturday's
system for Sunday into early next week.
&&
.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1223 PM CDT Mon May 28 2018
VFR conditions will continue to prevail at most sites throughout
the TAF period. An unlucky few, namely KDSM/KFOD and possibly
KMCW, may see short periods of MVFR as isolated to scattered
convection is again expected today. However confidence is low in
storms actually affecting any of the sites and causing
restrictions due to the scattered nature expected. VCTS and any
restrictions will subside shortly after about 01z. Winds will
predominantly turn southerly into the afternoon, and complicating
matters is remnant outflow from morning convection/precipitation
over SW Wisconsin. It has moved through parts of NE and NC Iowa
and continues to produce easterly/southeasterly winds around 10-15
kts with gusts in excess of 20kts. Has and will continue to
affect KMCW/KALO over the next couple hours.
&&
.CLIMATE...
Issued at 347 AM CDT Mon May 28 2018
Forecast of Record Highs for Official Central Iowa Climate Sites
================================================
| Monday | Period
| Forecast Record/ | of
City | High Year | Record
================================================
Des Moines 98 92/1895 1878-
Waterloo 97 93/2006 1895-
================================================
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ059-060.
&&
SHORT TERM...Ansorge
LONG TERM...Beerends
AVIATION...Curtis
CLIMATE...AnsorgeHazardous weather outlook, May 28, 1:18 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
218 PM CDT Mon May 28 2018
IAZ059-060-073-291100-
Dallas-Polk-Warren-
218 PM CDT Mon May 28 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
Isolated thunderstorms are expected late this afternoon and
evening. A strong storm or two is possible, producing small hail
and gusty winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062-
070>072-074-075-081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-
Adair-Madison-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
218 PM CDT Mon May 28 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Isolated thunderstorms are expected late this afternoon and
evening. A few strong storms are possible, producing small hail
and gusty winds.
Unseasonably hot conditions continue today with heat index values
around 95 to 100 through the evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm chances will return between Tuesday afternoon and
Wednesday evening, then again around Saturday. At this time the
threat of severe storms is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Lee
Event by event
17 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Tornado, Pocahontas
- When
- May 28, 1:20 PM CST to 1:22 PM CST
- Where
- Pocahontas County, 3.09 mi SE of Plover to 2.46 mi ESE of Plover
- Rating
- EF0
- Path length
- 0.87 mi
- Path width
- 30 yd
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 42.851, -94.584
Landspout formed under developing thunderstorm in the early afternoon. Photographed from a few different angles and persisted for a few minutes before dissipating. Stayed in rural areas between Rolfe and Plover in open agricultural fields. Did no damage other than to emergent crops.
Hail, Story
- When
- May 28, 1:43 PM CST
- Where
- Story County, 0.86 mi NE of Maxwell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -93.390
Trained spotter reported quarter sized hail falling on the south side of Maxwell along with strong winds. No wind damage was observed at the time.
Hail, Story
- When
- May 28, 2:02 PM CST
- Where
- Story County, 0.86 mi SW of Collins
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.890, -93.310
Public reported quarter sized hail falling.
Hail, Marshall
- When
- May 28, 2:52 PM CST
- Where
- Marshall County, 1.69 mi WSW of Clemons
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.110, -93.180
Trained spotter reported quarter sized hail and small branches down between Saint Anthony and Clemons.
Thunderstorm Wind, Warren
- When
- May 28, 3:48 PM CST
- Where
- Warren County, 0.52 mi W of Clarkson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.500, -93.490
Public reported a large tree branch down.
Hail, Polk
- When
- May 28, 3:49 PM CST
- Where
- Polk County, Avon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.530, -93.530
Public reported quarter sized hail via the mPING application.
Thunderstorm Wind, Wright
- When
- May 28, 3:50 PM CST
- Where
- Wright County, 0.86 mi NW of Clarion Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.740, -93.760
The Clarion Airport AWOS station recorded a 58 mph wind gust.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:05 PM CST
- Where
- Cerro Gordo County, 0.51 mi E of Meservey
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -93.470
Trained spotter reported a roof removed from a farm building near Meservey along with 4 inch diameter tree branches down. Time was estimated from radar.
Thunderstorm Wind, Polk
- When
- May 28, 4:06 PM CST
- Where
- Polk County, 2.07 mi S of Des Moines
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 41.570, -93.620
Public reported a large tree snapped at the trunk near Davis and south Union. Time was estimated from radar.
Thunderstorm Wind, Hancock
- When
- May 28, 4:07 PM CST
- Where
- Hancock County, 1.47 mi NNE of Goodell
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -93.610
Trained spotter reported 10 inch diameter tree branch, about 12 feet tall, down along with several smaller branches.
Thunderstorm Wind, Franklin
- When
- May 28, 4:08 PM CST
- Where
- Franklin County, 7.42 mi NNE of Alexander
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 42.890, -93.390
Public reported portion of roof removed from a farm building. Time estimated from radar.
Hail, Hancock
- When
- May 28, 4:10 PM CST
- Where
- Hancock County, 1.47 mi NNE of Goodell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -93.610
Trained spotter reported quarter sized hail.
Thunderstorm Wind, Hancock
- When
- May 28, 4:22 PM CST
- Where
- Hancock County, 2.52 mi E of Garner
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 43.100, -93.570
Public reported a large healthy tree, about 2 feet in diameter, snapped at the base just east of Garner.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:25 PM CST
- Where
- Cerro Gordo County, 2.05 mi SE of Ventura
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 43.110, -93.450
Public reported multiple trees down, some 1 foot plus diameter, and telephone pole damage along Highway B35 southeast of Ventura.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:30 PM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.140, -93.370
Trained spotter reported several tree branches, power lines, and a few tree trunks down through the town of Clear Lake.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:30 PM CST
- Where
- Cerro Gordo County, 3.67 mi SW of Burchinal
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.040, -93.340
Iowa DOT mesonet station along Interstate 35 recorded a 61 mph wind gust.
Thunderstorm Wind, Hancock
- When
- May 28, 4:31 PM CST
- Where
- Hancock County, 4.09 mi E of Garner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.090, -93.540
Public reported 2 inch tree limbs down and debris blowing across the road. There was also up to nickel sized hail.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:36 PM CST
- Where
- Cerro Gordo County, 0.5 mi W of Clear Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 43.130, -93.390
Public reported 60 plus MPH wind gusts, large trees down, and power lines down.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:36 PM CST
- Where
- Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.160, -93.330
Mason City Municipal Airport ASOS station recorded a 63 mph wind gust.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:38 PM CST
- Where
- Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.160, -93.330
Mason City Municipal Airport recorded a 68 mph wind gust.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:43 PM CST
- Where
- Cerro Gordo County, 1.38 mi N of Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -93.200
Trained spotter reported widespread tree damage including branches up to 2 to 3 inches in diameter down.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:47 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -93.200
Trained spotter reported numerous 3 to 4 inch diameter tree branches down throughout Mason City along with a few larger trees down as well. Hail sized was unknown at the time. Time was estimated from radar.
Thunderstorm Wind, Cerro Gordo
- When
- May 28, 4:49 PM CST
- Where
- Cerro Gordo County, 1.47 mi SSE of Clear Lake Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -93.420
Law enforcement reported 6 inch diameter tree limbs and multiple power lines down throughout the town of Clear Lake. Several boats on Clear Lake were either capsized or lost power. Time was estimated by radar.
Hail, Cerro Gordo
- When
- May 28, 4:51 PM CST to 4:56 PM CST
- Where
- Cerro Gordo County, 1.38 mi N of Mason City
- Measured
- 1 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -93.200
Trained spotter reported hail for 5 minutes with up to quarter sized hail being driven by high winds and heavy rain.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in North Carolina, May 28, 20182 deaths · 1 event
- Damaging Wind and Lightning Strike in Tennessee, May 28, 20181 death · $2,000 · 50 kt wind · 2 events
- Flood and Hail in Kansas, May 28, 2018$700,000 · 1.75 in hail · 30 events
- Tornado and Flash Flooding in Kansas, May 28 to 29, 2018$278,000 · EF0 · 34 events
- Tornadoes and Hail in Colorado, May 28, 2018EF1 · 26 events
- Tornadoes and Hail in Colorado, May 28, 2018$60,000 · EF0 · 12 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2018$9,000 · 2.75 in hail · 49 events
- Hail and Damaging Winds in Minnesota, May 28, 2018$50,000 · 2 in hail · 15 events
- Tornadoes and Hail in Oklahoma, May 28, 2018EF1 · 20 events
- Tornadoes and Flood in Kansas, May 28 to 29, 2018EF0 · 36 events
- Damaging Winds in New York, May 28, 2018$40,000 · 50 kt wind · 5 events
- Damaging Winds in Georgia, May 28, 2018$28,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754662, 754443, 754444, 754445, 754446, 754447, 754448, 754449, 754450, 754451, 754452, 754453, 754454, 754455, 754456, 754457, 754458, 754459, 754460, 754461, 754462, 754463, 754464, 754465.